Alert archive / Pennsylvania / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Binghamton, NY

April 28, 20097 counties in Pennsylvania

NWS Binghamton, NY issued this red flag warning at Apr 28, 2009, 10:25 AM EDT for 7 counties in Pennsylvania. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2009, 10:25 AM EDT (14:25 UTC)
Expired
Apr 28, 2009, 8:00 PM EDT
In force
10 hr
Issued by
NWS Binghamton, NY

Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KBGM 281425
RFWBGM

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT TUE APR 28 2009

...ISSUED BY NATIONAL WEATHER SERVICE STATE COLLEGE PA...

...INCREASED FIRE DANGER TODAY...

NYZ062-PAZ038>040-043-044-047-048-072-282230-
/O.NEW.KBGM.FW.W.0004.090428T1425Z-090429T0000Z/
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
1025 AM EDT TUE APR 28 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...DRY FINE
FUELS...VERY LOW HUMIDITIES AND A WEST TO SOUTHWEST WIND BETWEEN
15 AND 20 MPH WITH HIGHER GUSTS...HAS CREATED AN ELEVATED FIRE
DANGER OVER THE REGION TODAY.

DUE TO THE EXPECTED WIND GUSTS AND THE CONTINUED DRY CONDITIONS...THE
NATIONAL WEATHER SERVICE HAS ISSUED A RED FLAG WARNING FOR THIS
AFTERNOON INTO EARLY THIS EVENING. THERE IS AN INCREASED POTENTIAL
FOR THE INITIATION AND RAPID SPREAD OF BRUSH AND WILD FIRES IN THE
REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...DRY FINE FUELS AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


LA CORTE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at Apr 28, 6:21 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 28, 6:21 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
621 AM EDT TUE APR 28 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING BRINGING SHOWERS AND PERHAPS A THUNDERSTORM. WEDNESDAY AND
THURSDAY, CANADIAN HIGH PRESSURE WILL PROVIDE PLENTY OF SUNSHINE
ALONG WITH MORE SEASONABLE TEMPERATURES. LATE IN THE DAY ON THURSDAY,
A WARM FRONT WILL APPROACH THE AREA BRINING THE THREAT FOR SHOWERS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC COLD FRONT WILL MOVE THROUGH CENTRAL NY FROM LATE MORNING INTO
MID AFTERNOON THEN INTO NE PA LATE AFTERNOON INTO EARLY EVENING.
FRONT EXHIBITS ANA-FRONT CHARACTERISTIC WITH SHOWERS PRIMARILY
BEHIND BOUNDARY. MODELS CONTINUE TO SHOW WEAK INSTABILITY WITH
BEST CAPE VALUES ACROSS THE TWIN TIERS DURING THE EARLY/MID AFTERNOON.
BY THE TIME FRONT DROPS INTO NE PA SOME STABILIZATION ALREADY
TAKES PLACE DUE TO LOSS OF MAX HEATING. WILL CONTINUE WITH LIKELY
POPS ACROSS MUCH OF NYS BUT WORDED AS SHOWERS LIKELY CHC TSRA. IF
A THUNDERSTORM DOES DEVELOP BRIEF GUSTY WINDS COULD OCCUR DUE TO
STEEP LOW LEVEL LAPSE RATES AND MODERATE MID LEVEL FLOW.

MAX TEMPS OVER NRN/WRN CWA WILL OCCUR BY LATE MORNING WITH
SIGNIFICANT CAA DURING THE AFTERNOON. MENTIONED FALLING AFTERNOON
TEMPERATURES HERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
TONIGHT...COLD FRONT SHOULD CLEAR THE WYOMING VLY/POCONOS BY
SUNSET. SHOWERS MAY LINGER OVER NE PA PAST MIDNIGHT AS WEAK WAVE
DEVELOPS ALONG BOUNDARY. OTHERWISE, SFC HIGH PRES WILL START
BUILDING DOWN FROM EASTERN CANADA, CLEARING SKIES OVER NRN/CNTRL
CWA.

WED/WED NGT...SFC HIGH PRES WILL BE IN VCNTY WITH MAINLY CLEAR
SKIES AND TEMPS NEAR SEASONAL LEVELS.

THURSDAY...SFC HIGH PRES MOVES OFF THE NEW ENGLAND COAST AS LOW
PRES LIFTS INTO THE UPPER GREAT LAKES. ADVANCING WARM FRONT AND
ASSOCIATED PRECIP STILL DEPICTED FASTER BY GFS/ECMWF THAN NAM. FOR
NOW CONTINUED WITH CHC POPS DURING AFTERNOON FOR ALL AREAS BUT
WESTERN CATSKILLS AND WESTERN MOHAWK VALLEY. IS TREND CONTINUES
THIS WILL NEED TO BE SPED UP.

THURSDAY NIGHT...MODEL CONSENSUS WOULD IMPLY AREA NEAR WRM FRONT.
WENT WITH HIGH CHC POPS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NO CHGS MADE TO LONG TERM. EXPECT ONGOING PCPN AT BEGINNING OF PD
WITH WV RIDING NORTH FRI NGT AND DRAGGING CDFNT THRU CWA. THIS
WILL RESULT IN MUCH COOLER TEMPS FOR THE WEEKEND WITH HIGHS
TOPPING OUT CLOSER TO NORMAL AND POSSIBLY EVEN LOWER THAN WHAT IS
CURRENTLY ADVERTISED. NERN U.S. WILL BE UNDER INFLUENCE OF WK H5 TROF THRU
END OF THE EXTNDD WITH OFF AND ON CHCS FOR SHOWERS EXPECTED THRU
MON. 00Z ECMWF INDICATES ANOTHER SYSTEM AFFECTING AREA ON MON
WHILE GFS KEEPS SYSTEM CONFINED TO THE SOUTH. WILL CONT WITH CHC
POPS DRG THIS TIME TO ACCNT FOR UNCERTAINTY.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
VFR AT MOST TERMINALS NEXT 24 HRS. HIGH CIRRUS WILL GIVE WAY TO
SCTD MID-DECK BY MID-MRNG THEN LOWER BKN-OVC CUMULUS ALONG
FRNTL BNDRY THIS AFTN. MVFR RESTRICTIONS POSSIBLE AT SYR/RME/ITH/BGM
WHILE OTHER SITES RMN VFR ARND 4KFT.

CDFNT MVS THRU BY MID-AFTN WITH MOST PCPN OCCURRING ALONG AND
BEHIND. CUD SEE OUTSIDE CHC OF THUNDER THIS AFTN BUT HV NOT
INCLUDED MENTION IN TAF FCST AT THIS TIME AS EXTENT OF CVRG RMNS
IN QUESTION. CUD SEE A BRIEF MVFR VSBY RESTRICTION WITH SHOWERS FM
20Z-00Z.

CIG FCSTS QUESTIONABLE THIS EVNG. MODELS INDICATE SKIES CLR RAPIDLY
BHND AREA OF SHOWERS BUT UPSTREAM OBS SHOW BKN-OVC MVFR/VFR CIGS
BHND MAIN PCPN AREA. HV CONTD BKN VFR CIGS THRU MIDNIGHT MOST
TERMINALS BFR CLRNG BEHIND.

WINDS INCRS AND VEER TO THE SW BY MID-MRNG SUSTAINED FM 10-15KTS.
OCNL GUSTS OF 15-20KTS POSSIBLE THRU MID-AFTN BFR SHIFTING TO N-NW
AND GRADUALLY DIMINISHING.

OUTLOOK...

WED/WED NGT...VFR UNDER HIGH PRESSURE.

THUR TO SAT...MVFR CONDS POSSIBLE...WITH SHOWERS AND THUNDERSTORMS
LIKELY DEVELOPING. IMPROVING LATE SAT.

&&

.FIRE WEATHER...
WE MAY BE CLOSE TO RED FLAG CRITERIA ACROSS NORTHEAST PENNSYLVANIA
THIS AFTERNOON. FUEL MOISTURE AND RH VALUES WILL MEET CRITERIA
THIS AFTERNOON BUT WINDS MAY ONLY BRIEFLY HIT CRITERIA THIS
AFTERNOON FOR A COUPLE OF HOURS. BY LATE AFTERNOON RH VALUES WILL
INCREASE WITH THE APPROACH OF THE COLD FRONT...THUS DIMINISHING
THE RISK. COOLER DAYTIME TEMPERATURES ARE EXPECTED ON WEDNESDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...RRM
LONG TERM...PVN
AVIATION...PVN
FIRE WEATHER...
Hazardous weather outlook, Apr 28, 3:57 AM EDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 AM EDT TUE APR 28 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-290800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
357 AM EDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ038>040-043-044-047-048-072-290800-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
357 AM EDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WARM AND DRY CONDITIONS ARE EXPECTED THROUGH MID AFTERNOON. WINDS
WILL BECOME BRIEFLY GUSTY THIS AFTERNOON...ESPECIALLY OVER THE
HIGHER TERRAIN. RED FLAG CRITERIA MAY BE APPROACHED THIS AFTERNOON
FOR A COUPLE OF HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

Nearby

Red Flag Warnings in Pennsylvania, 2009Red Flag Warnings in New York, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.